Alert archive / South Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, SC

August 30, 2011Beaufort County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 30, 2011, 1:08 PM EDT for Beaufort County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2011, 1:08 PM EDT (17:08 UTC)
Expired
Aug 30, 2011, 1:45 PM EDT
In force
37 min
Issued by
NWS Charleston, SC

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 40 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WWUS82 KCHS 301708
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
108 PM EDT TUE AUG 30 2011

SCZ048-051-301745-
BEAUFORT-COASTAL JASPER-
108 PM EDT TUE AUG 30 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER AND BEAUFORT
COUNTIES THROUGH 145 PM EDT...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CALAWASSIE ISLAND...MOVING NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLUFFTON...CALAWASSIE ISLAND...JASPER...LEMON ISLAND...ROSE HILL AND
SUN CITY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3243 8084 3228 8074 3218 8088 3232 8100
TIME...MOT...LOC 1708Z 163DEG 5KT 3236 8088

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 30, 11:02 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 30, 11:02 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1102 AM EDT TUE AUG 30 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH OF THE REGION THIS AFTERNOON...AND
HIGH PRESSURE WILL BUILD DOWN THE EASTERN SEABOARD THROUGH LATE
WEEK...BEFORE SHIFTING OFF THE COAST OVER THE WEEKEND. A COLD
FRONT WILL THEN AFFECT THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATE TUESDAY MORNING...A COLD FRONT HAD ADVANCED INTO FAR SOUTHERN
COUNTIES/SOUTHERN COASTAL WATERS. HOWEVER...ONLY SLUGGISH POST-
FROPA DRYING WAS SPREADING INTO THE REGION...AND LOW/MID LEVEL
CLOUDS WERE FAIRLY WIDESPREAD. MEANWHILE...ALONG THE TAIL END OF A
SHORTWAVE TROUGH PUSHING OFF THE COAST...SHOWERS PERSISTED ACROSS
NORTHERN COUNTIES. ALONG THE COLD FRONT...SHOWERS/THUNDERSTORMS
HAD EXPANDED IN COVERAGE ALONG THE GA COAST AND ACROSS ADJACENT
COASTAL WATERS.

EXPECT ADDITIONAL/SCATTERED SHOWERS/THUNDERSTORMS TO DEVELOP
NEAR THE COLD FRONT ACROSS SOUTHERN COUNTIES INTO THIS AFTERNOON.
ISOLATED SHOWERS/THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP
FARTHER N/NE WHERE SEA BREEZE CONVERGENCE INTERACTS WITH THE
REMNANTS OF THE WEAKENING/EXITING AXIS OF MID LEVEL VORTICITY.
CLOSE TO THE ALTAMAHA RIVER...DESTABILIZATION AND LOW LEVEL
CONVERGENCE NEAR THE COLD FRONT COULD SUPPORT A FEW STRONG
THUNDERSTORMS...AND GIVEN DOWNDRAFT CAPES EXCEEDING 1000 J/KG
AN ISOLATED PULSE SEVERE THUNDERSTORM OR TWO CANNOT BE COMPLETELY
RULED OUT ESPECIALLY IF BOUNDARY INTERACTIONS/CELL MERGERS BRIEFLY
ENHANCE DEEP MOIST UPDRAFTS.

ADJUSTED POPS TO ACCOUNT FOR THIS REASONING. OTHERWISE...COMPLETED
MINOR CHANCES TO OTHER FORECAST PARAMETERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
CONVECTION IS EXPECTED TO TAPER OFF BY MID TO LATE EVENING WITH
CLEARING SKIES LATE.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION
FROM THE WEST THROUGH THURSDAY...THEN WEAKEN ALONG ITS EASTERN
PERIPHERY BY FRIDAY AS A TROUGH DIGS ACROSS THE WESTERN ATLANTIC.
MEANWHILE...SURFACE HIGH PRESSURE WILL BUILD DOWN THE EASTERN
SEABOARD.

ENHANCED LOW LEVEL CONVERGENCE OFF THE FAR SOUTHERN SOUTH CAROLINA
AND GEORGIA COASTS COULD SPARK SOME CONVECTION OVER THE COASTAL
WATERS WEDNESDAY NIGHT...WHICH COULD THEN ADVECT INLAND NEAR THE
ALTAMAHA RIVER LATE WEDNESDAY NIGHT INTO THURSDAY. THE FORECAST WILL
SHOW A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THIS AREA AS A
RESULT. OTHERWISE...A LACK OF DEEP MOISTURE AND ANY FORCING
MECHANISM OTHER THAN THE SEA BREEZE WILL GENERALLY KEEP RAIN FREE
CONDITIONS IN PLACE THROUGH THE END OF THE WORK WEEK.

HIGH TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL WEDNESDAY AND
THURSDAY...THEN RETURN CLOSER TO NORMAL BY FRIDAY DUE TO LOWERING
HEIGHTS ALOFT. LOW TEMPERATURES WILL BE NEAR NORMAL THROUGH THE
PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL SHIFT OFFSHORE INTO THE WESTERN ATLANTIC
OVER THE WEEKEND...WITH A COLD FRONT THEN EXPECTED TO AFFECT THE
REGION EARLY NEXT WEEK AS AN UPPER LEVEL TROUGH SHIFTS ACROSS THE
NORTHEAST STATES. A DEVELOPING RETURN FLOW WILL BRING INCREASING
MOISTURE INTO THE AREA RESULTING IN ISOLATED/MAINLY DIURNAL
CONVECTION BY SUNDAY. DEEP MOISTURE WILL THEN SPREAD INTO THE REGION
EARLY NEXT WEEK IN ASSOCIATION WITH THE COLD FRONT AND THE
PROBABILITY FOR SHOWERS/THUNDERSTORMS WILL INCREASE INTO THE CHANCE
CATEGORY. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE LONG TERM
PERIOD.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
LOW LEVEL MOISTURE AND MVFR CONDITIONS WILL GIVE WAY TO VFR
CONDITIONS BY 18Z. A FEW THUNDERSTORMS ARE POSSIBLE ALONG THE SEA
BREEZE THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST GEORGIA
CLOSEST TO A COLD FRONT CROSSING THE ALTAMAHA RIVER. CB MENTIONED
IN THE KSAV TAF. ABUNDANT LOW LEVEL MOISTURE WILL SUPPORT THE
DEVELOPMENT OF FOG AND/OR LOW STRATUS PRIOR TO DAYBREAK ON
WEDNESDAY...WITH MVFR OR LOWER CONDITIONS POSSIBLE AT BOTH
TERMINALS.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED TO PREVAIL.

&&

.MARINE...
SHOWERS/THUNDERSTORMS OVER SOUTHERN WATERS COULD PRODUCE GUSTY
WINDS AND WATERSPOUTS TODAY. OTHERWISE...A COLD FRONT WILL PUSH
SOUTH OF THE GEORGIA WATERS THIS AFTERNOON...AND WINDS WILL SHIFT
TO THE EAST/NORTHEAST ACROSS GA NEARSHORE AND OUTER WATERS.
ELSEWHERE...IN THE WAKE OF EARLIER COLD FROPA EAST/NORTHEAST
WINDS 10-20 KT AND SEAS 2-4 FT WILL PREVAIL TODAY AS A WEDGE OF
HIGH PRESSURE PRESSES SOUTH.

HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH THROUGH
FRIDAY...THEN SHIFT INTO THE WESTERN ATLANTIC OVER THE WEEKEND.
EAST/NORTHEAST WINDS WILL PREVAIL THROUGH FRIDAY...THEN VEER
SOUTHEAST BY LATE IN THE WEEKEND. THE STRONGEST WINDS WILL LIKELY
OCCUR WEDNESDAY INTO WEDNESDAY NIGHT AS A SURGE PUSHES WIND SPEEDS
UPWARDS OF 15 TO 20 KT ACROSS THE COASTAL WATERS. OTHERWISE...WINDS
SHOULD BE 15 KT OR LESS. SEAS WILL BUILD IN RESPONSE TO THE
NORTHEAST SURGE WEDNESDAY AND WEDNESDAY NIGHT...BUT REMAIN 5 FT OR
LESS. THEREFORE...SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED
THROUGH THE WEEKEND.

RIP CURRENTS...2 FT SWELL EVERY 9 SEC ALONG WITH SOME ASTRONOMICAL
INFLUENCE AND SOLID 15 KT ONSHORE WINDS ALONG THE SC/GA COASTS
TODAY RESULT IN A MODERATE RISK FOR RIP CURRENTS ALL AREAS. AN
ELEVATED RISK FOR RIP CURRENTS IS POSSIBLE IN SOME OR ALL AREAS
WEDNESDAY AND THURSDAY.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL FACTORS...A STRENGTHENING ONSHORE FLOW AND A SMALL
EAST SWELL COULD PRODUCE SHALLOW SALT WATER FLOODING AROUND THE
TIMES OF HIGH TIDE THIS EVENING THROUGH THURSDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 30, 11:08 AM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1108 AM EDT TUE AUG 30 2011

GAZ117-119-139-141-SCZ048>051-311515-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1108 AM EDT TUE AUG 30 2011

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

COASTAL FLOODING...SHALLOW SALT WATER FLOODING COULD OCCUR AROUND
THE TIME OF HIGH TIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COASTAL FLOODING...SHALLOW SALT WATER FLOODING COULD OCCUR AROUND
THE TIMES OF HIGH TIDE THROUGH MID WEEK.

RIP CURRENTS...AN ELEVATED RISK FOR RIP CURRENTS COULD PERSIST ON
AREA BEACHES WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-GAZ087-088-099>101-SCZ040-042>045-047-052-311515-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-JENKINS-
SCREVEN-CANDLER-BULLOCH-EFFINGHAM-ALLENDALE-HAMPTON-INLAND COLLETON-
DORCHESTER-INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY-
1108 AM EDT TUE AUG 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ352-354-374-311515-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1108 AM EDT TUE AUG 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS...THUNDERSTORMS COULD PRODUCE WIND GUSTS
EXCEEDING 35 KNOTS AND ISOLATED WATERSPOUTS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ114>116-118-137-138-140-311515-
TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-
INLAND MCINTOSH-
1108 AM EDT TUE AUG 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 30, 1:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
108 PM EDT TUE AUG 30 2011

SCZ048-051-301745-
BEAUFORT-COASTAL JASPER-
108 PM EDT TUE AUG 30 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER AND BEAUFORT
COUNTIES THROUGH 145 PM EDT...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CALAWASSIE ISLAND...MOVING NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLUFFTON...CALAWASSIE ISLAND...JASPER...LEMON ISLAND...ROSE HILL AND
SUN CITY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3243 8084 3228 8074 3218 8088 3232 8100
TIME...MOT...LOC 1708Z 163DEG 5KT 3236 8088

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:27 AM EDTSpecial Marine WarningCHS93 min
Aug 30, 2:43 PM EDTSpecial Weather StatementCHSEvans47 min
Aug 30, 3:07 PM EDTSpecial Weather StatementCHSEvans, Tattnall38 min
Aug 30, 3:15 PM EDTSpecial Weather StatementCHSEvans30 min
Aug 30, 4:00 PM EDTSpecial Weather StatementCHSBulloch, Evans30 min
Aug 30, 4:06 PM EDTSpecial Weather StatementCHSLong24 min
Aug 30, 4:30 PM EDTSpecial Weather StatementCHSLong30 min
Aug 30, 4:52 PM EDTAreal Flood AdvisoryCHSLong, Tattnall23 min
Aug 30, 2:19 PM EDTSpecial Weather StatementCHSBeaufort, Jasper26 min
Aug 30, 3:27 PM EDTAreal Flood AdvisoryCHSBeaufort, Colleton58 min
Aug 30, 3:41 PM EDTSpecial Weather StatementCHSColleton34 min

Nearby

Special Weather Statements in South Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.